Hail, Norton
- When
- June 20, 6:37 PM CST
- Where
- Norton County, 6.23 mi N of Norton Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.940, -99.888
Small hail up to penny sized fell at the location.
Supercells in small clusters formed during the afternoon to early evening hours. The storms dropped large hail up to tennis ball in size across northern Norton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Supercells in small clusters formed during the afternoon to early evening hours. The storms dropped large hail up to tennis ball in size across northern Norton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 4:50 PM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 450 PM MDT Sat Jun 20 2020 .SHORT TERM...(This evening through Sunday) Issued at 240 PM MDT Sat Jun 20 2020 Overview: Cyclonic flow aloft (assoc/w a broad upper trough over the Central/Northern CONUS) will prevail today -- transitioning to NW flow aloft on Sunday. Through Tonight: Simulated reflectivity forecasts via the HRRR and NAM NEST suggest that broad cyclonic flow aloft, DPVA attendant a small amplitude wave therein (progressing eastward from CO into Western KS), weak low-level convergence invof a modest dryline, and a moderately unstable airmass characterized by 1500-2000 J/kg mlcape -- will foster the development of isolated convection along/south of I-70 by 21-23Z, though development may be more likely invof a line extending from Tribune-Gove City-Hill City -- where a relatively robust Cu field is already evident via visible satellite imagery. While modest (20-30 kt) effective deep layer shear suggests multicellular organization (initially, at least) -- the presence of (1) moderate instability and (2) strengthening deep layer shear later this afternoon (30-40 kt by ~00Z) -- appears supportive of supercells. With this in mind, an isolated potential for severe hail and damaging winds will exist late this afternoon, mainly between 22-02Z along/south of a line from Tribune-Gove City-Hill City where deeper low-level moisture (10-12C H85 dewpoints) is more likely to foster deep/established updrafts. Sun-Sun Night: Small amplitude shortwave energy progressing ashore the PAC NW this aft/eve is progged to track ESE-SE through the Northern Rockies (tonight) into the Central Plains (Sunday). Simulated reflectivity forecasts via the HRRR/NAM NEST suggest that DPVA attendant the aforementioned shortwave energy and low- level convergence invof a SSW-NNE oriented dryline will aid in convective development by early-mid afternoon (~20Z) -- somewhere along/east of a line from Leoti-Oakley-Oberline -- with activity growing upscale into a squall line /MCS/ that progresses southeast into South-Central KS (late afternoon) and Northern OK (evening). Steep mid-level lapse rates (8-8.5 C/km) and rich low-level moisture on the eastern periphery of the dryline will foster strong diurnal destabilization (2500-3500 J/kg mlcape).. amidst strong (1300-1600 J/kg) dcape and modest (25-35 kt) deep layer shear. Though discrete updrafts may briefly be present at onset, rapid upscale growth along a consolidating cold pool suggests that damaging winds will be the primary hazard, with destructive straight-line winds possible as the MCS matures and propagates downstream into South-Central KS and Northern OK during the late aft/eve. .LONG TERM...(Monday through Saturday) Issued at 203 PM MDT Sat Jun 20 2020 At the start of the forecast period, an upper trough will be centered over Nebraska and the Dakotas as it continues on its eastward progression across the northern half of the nation. The Tri-State area will be under northwest flow aloft with an upper ridge over the Western CONUS. Temperatures on Monday will be in the mid-80s in the northern part of the Tri-State area and the upper 80s to low 90s in the southern part. A trough on the lee side of the Rockies will provide some lift in the region which could help in shower and thunderstorm development in the afternoon and evening hours. At the moment, CAPE values appear to be low and lapse rates are not looking all that great. Severe weather is not anticipated with any storms that develop at this time. A cold front will swing south, into the Central High Plains through the day on Tuesday. Cooler air filtering in behind the front will cool our temperatures down a few degrees. High temperatures will range from the upper 70s to mid-80s. A few showers and thunderstorms may be possible. A gradual warming trend will begin Wednesday, continuing into the weekend. A flattening ridge will move over the Rockies and into the Central High Plains through the week. As the ridge moves over the area, flow will become zonal across the Tri-State area. A closed upper low will be in place over the Great Lakes for much of the week, eventually beginning to move off to the northeast on Thursday as another upper trough pushes eastward over the Western CONUS. The GFS and ECMWF continue to disagree on the timing of the progression of the closed low with the ECMWF having the more aggressive ejection northeastward. The lee trough over Eastern Colorado will remain in place through Friday before lifting to the northeast, across Nebraska on Friday. Models are suggesting a closed low developing at the 850mb level as the system moves out of the area. Shower and thunderstorm chances are possible each day, though confidence remains low on area coverage, so have opted to keep PoPs low for the time being. Temperatures heading into the weekend will return to the low to mid- 90s for highs and the low to mid-60s for lows. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 450 PM MDT Sat Jun 20 2020 For KGLD and KMCK, vfr conditions expected through the period. Southerly winds 10kts or less at taf issuance will continue overnight then steadily veer to the southwest at similar speeds Sunday morning then west in the 15z-18z timeframe. For the afternoon winds continue to veer to the northwest and approach 12kts in the latter half of the afternoon. At this time any convection will be east of the terminals Sunday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...AW AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 610 PM MDT Sat Jun 20 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 610 PM MDT Sat Jun 20 2020 /710 PM CDT Sat Jun 20 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Isolated supercell thunderstorms capable of producing hail up to the size of baseballs and wind gusts in excess of 60 mph will be possible through early this evening across Norton and Graham counties. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... There is a Slight Risk of severe thunderstorms Sunday afternoon, mainly east of Highway 83 between 2 and 7 pm MDT. Storms are anticipated to develop along or east of a line from Leoti to Oakley to Oberlin around 2 PM MDT, progressing rapidly east southeast into central Kansas by 4 to 7 PM MDT. Quarter size hail and damaging winds up to 75 mph are anticipated to be the primary hazards. Storms will rapidly grow upscale into a squall line capable of producing destructive straight line winds as it tracks east of Highway 283 into Central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HEAVY RAIN 3 N RULETON 39.38N 101.88W
06/20/2020 E1.20 INCH SHERMAN KS PUBLIC
DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
RAINFALL FROM 6/19.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HEAVY RAIN 5 SE MCDONALD 39.74N 101.30W
06/20/2020 M0.85 INCH RAWLINS KS TRAINED SPOTTER
DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
RAINFALL FROM 6/19.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SAT JUN 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HEAVY RAIN 3 E LEVANT 39.39N 101.13W
06/20/2020 M0.60 INCH THOMAS KS PUBLIC
DELAYED SOCIAL MEDIA REPORT OF STORM TOTAL
RAINFALL FROM 6/19.
&&Special Weather Statement
National Weather Service Goodland KS
625 PM CDT Sat Jun 20 2020
KSZ004-NEZ081-202345-
Norton KS-Red Willow NE-
625 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 645 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 20 miles southeast of McCook, moving east at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lebanon.
LAT...LON 4011 10019 4001 10019 4000 10000 3991 10000
3998 10018 3999 10018 4000 10023 4005 10036
4014 10034
TIME...MOT...LOC 2325Z 279DEG 20KT 4008 10027
DDTSpecial Weather Statement National Weather Service Goodland KS 654 PM CDT Sat Jun 20 2020 KSZ004-210015- Norton KS- 654 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NORTON COUNTY UNTIL 715 PM CDT... At 654 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Wilsonville, or 16 miles northwest of Norton, moving east at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Norton County. LAT...LON 3987 9988 4000 10015 4000 9985 3998 9980 TIME...MOT...LOC 2354Z 291DEG 19KT 4001 10009 DDT
Special Weather Statement National Weather Service Goodland KS 726 PM CDT Sat Jun 20 2020 KSZ016-210045- Graham KS- 726 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 745 PM CDT... At 726 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Ogallah, moving northeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Graham County. LAT...LON 3913 9979 3937 9960 3913 9961 TIME...MOT...LOC 0026Z 213DEG 27KT 3910 9972 DDT
The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
5 hail. Local standard time, as filed.
Small hail up to penny sized fell at the location.
Supercell dropped various sizes of large hail from half dollar to tennis ball. A few hail stones may have reached baseball size.
Various sizes from pea to nickel fell at the location.
Penny to quarter size hail reported and ongoing at time of the report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899127, 898387, 898388, 898390, 898391.